South Carolina, 2023

Flash Flood and Damaging Winds in South Carolina, June 22, 2023

June 22, 2023 · NWS CAE · 6 events in 2 counties and zones

An upper level cutoff low was located over central TN with precipitable water values around 2 inches with deep southerly flow. A warm front lifted through the area and stalled across the western Midlands of SC with elevated thunderstorms training along the front by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level cutoff low was located over central TN with precipitable water values around 2 inches with deep southerly flow. A warm front lifted through the area and stalled across the western Midlands of SC with elevated thunderstorms training along the front by evening. Instability and deep moisture favored persistent heavy rainfall rates. Already saturated soils from heavy rain the previous couple days led to flash flooding in the Batesburg area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 1:26 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 22, 1:26 PM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
226 PM EDT Thu Jun 22 2023

.SYNOPSIS...
The moist pattern, accompanied by above normal rainfall
chances and below normal high temperatures, will continue
today as a slow moving upper-level low remains just to our
northwest. The upper low will shift north and weaken on Friday,
with drier air working into northern and western areas while
moisture hangs on across the south and east. A significant
change in the weather pattern is expected over the weekend as
drier air continues to filter into the region, with lower rain
chances, more sunshine, and temperatures returning to normal
values. An upper trough and attendant cold front will swing
through Monday and provide another chance for showers and
thunderstorms. Drier air is expected to return behind the front
for the mid-week period.

&&

.NEAR TERM /THROUGH TONIGHT/...
The upper low currently centered over Tennessee will drift
northeast into Ohio by daybreak Friday. This feature has helped
to maintain a moist environment across the forecast area. PWATs are
in excess of 1.5 inches regionwide. Latest SPC Mesoanalysis also
shows CAPE values in excess of 1000 J/Kg across much of the
Midlands with the highest values (1500+ J/kg) over the CSRA.
Showers so far this afternoon have been generally light with no
lightning strikes being reported in the local area. This is
expected to change during the next few hours. Latest satellite
imagery shows some breaks in the low clouds, especially in the
Northern Midlands and CSRA. These breaks will help to create
instability as scattered to numerous showers over Georgia head
northeast. Any thunderstorms that develop today will have the
potential to produce heavy rainfall and localized flooding due
to the ample atmospheric moisture and saturated soils. Please
refer to the Hydrology section of the AFD for more details on
the ongoing flooding issues.

As for the severe threat, SPC has maintained a Marginal (1/5)
risk for severe weather over much of the forecast area. The
greatest threat remains south and east of I-20. Any
thunderstorms that develop have the potential to produce gusty
winds. There are also non-zero threats for an isolated tornado
or small hail. Temperatures have remained largely on track today
with forecast highs in the mid to upper 70s. The loss of
daytime heating should result in a gradual decrease in shower
and thunderstorm coverage this evening. Skies remain cloudy with
areas of patchy fog possible towards daybreak, especially in
normally fog prone locations. Temperatures only gradually fall
tonight with lows in the mid to upper 60s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A closed upper level low pressure system which lingered over the
Southeast U.S. this week finally begins lifting northward and away
from the region on Friday. A cold front moves off the coast Friday
morning, however there will be sufficient moisture behind the
front for scattered mainly diurnal showers and thunderstorms.
Precipitable water levels decrease, therefore the flash flood
threat is much lower than in recent days.

The upper low continues to fill and lift out as an open wave over
the Mid Atlantic States on Saturday. There may be an isolated shower
or thunderstorm, otherwise a much drier airmass sets up over The
Midlands and CSRA.

A light northwest flow aloft sets up for Sunday with an upper level
ridge over Texas expanding eastward. It should be dry with near
normal temperatures with highs in the lower 90s and lows in the
upper 60s.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Yet another June upper level low pressure system moves into the
Great Lakes region on Monday and pushes a cold front into The
Midlands and CSRA. Expect showers and thunderstorms with this
frontal passage in the afternoon and evening hours.

Medium range models depict a higher probability that this upper
level low should be more progressive than the recent forecast
pattern. This would put the Southeast U.S. in northwest flow aloft
on the front edge of a expansive upper ridge over the lower
Mississippi River Valley during the middle of next week. This type
of pattern results in lower than normal chances of convection.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
BKN decks of low clouds continue this afternoon with most
terminals reporting MVFR conditions at this time. Scattered
showers are moving through the region this afternoon and are
expected to become more numerous during the next few hours with
a chance of thunderstorms as well. Further reductions are
possible as showers and thunderstorms move over the terminals.
Any thunderstorms that develop could produce gusty winds and
heavy rainfall in addition to visibility restrictions. Ceilings
are expected to lower once again tonight with high confidence
in IFR ceilings developing which may briefly fall into the LIFR
category around daybreak. Visibility reductions are also
possible due to low ceilings and/or patchy fog. Ceilings should
gradually lift to VFR Friday morning becoming scattered cumulus
near the end of the TAF period.

EXTENDED AVIATION OUTLOOK... Restrictions are possible Friday
afternoon and evening from isolated to scattered thunderstorms.
No significant restrictions are currently expected this
weekend. A cold front could bring additional restrictions from
showers and thunderstorms Monday afternoon and evening.

&&

.HYDROLOGY...
There are several river forecast points in flood this afternoon
due to the widespread heavy rainfall and reservoir operations
over the past few days. Rainfall totals across the Midlands and
Central Savannah River Area from Sunday afternoon through
Thursday morning ranged from 2 to 4 inches with some areas
receiving between 5 and 7 inches. There were even some higher
amounts in the headwaters of the rivers across the Upstate and
NC mountains. Minor flooding continues on the Saluda River below
Lake Greenwood. However, the river has crested at Chappells and
will slowly fall over the next 24 hours. Minor flooding
continues along the N. Fork of the Edisto River at Orangeburg.
The river continues to rise and will remain above flood through
the weekend. Minor flooding continues along the Congaree River
below Columbia and this flooding will take several days to
recede downstream to the confluence of the Wateree River. Other
streams and rivers across the region are running higher than
normal to near bankfull in many locations. Please refer to
water.weather.gov/ahps for the latest river stage observations
and forecasts.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch until midnight EDT tonight for GAZ040-063>065-077.
SC...Flood Watch until midnight EDT tonight for SCZ016-018-020>022-
     025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jun 22, 3:38 AM EST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
438 AM EDT Thu Jun 22 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-230845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
438 AM EDT Thu Jun 22 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 22, 5:00 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
600 PM EDT Thu Jun 22 2023

SCZ030-035-222230-
Barnwell SC-Aiken SC-
600 PM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of central Barnwell and
south central Aiken Counties through 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Savannah River Site, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Blackville, Barnwell State Park, Snelling, Elko and Aiken
Gopher Tortoise Heritage Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3325 8164 3353 8142 3337 8121 3337 8122
      3317 8156
TIME...MOT...LOC 2159Z 220DEG 24KT 3327 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJR

The radar

The Columbia radar (KCAE), 41 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Lexington

When
June 22, 5:15 PM EST to 6:15 PM EST
Where
Lexington County, 0.31 mi W of Batesburg
Reported by
Other Federal Agency
Coordinates
33.900, -81.555

USGS rain gage at Batesburg-Leesville Municipal Building measured 3.01 inches of rain in one hour. The two day rainfall total was 8.02 inches.

Heavy Rain, Aiken

When
June 22, 7:00 PM EST to 10:30 PM EST
Where
Aiken County, 0.45 mi WSW of Horse Creek
Reported by
Other Federal Agency
Coordinates
33.478, -81.907

USGS gauge at Horse Creek at US highway 278 measured a calendar day rainfall total of 4.59 inches. 3.16 inches of this fell from 8:15 pm to 11:30 pm.

Heavy Rain, Aiken

When
June 22, 7:00 PM EST to 10:00 PM EST
Where
Aiken County, 0.18 mi SSE of Hamburg
Reported by
COOP Observer
Coordinates
33.478, -81.949

COOP observer near River North Dr and US Hwy 1 in North Augusta measured a daily rainfall total of 5.02 inches. 4.25 inches of this fell in a short period of time in the evening.

Flash Flood, Lexington

When
June 22, 7:10 PM EST to 10:00 PM EST
Where
Lexington County, 0.08 mi SSE of Batesburg to 1.48 mi NNE of Batesburg
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
33.899, -81.550

Batesburg-Leesville police reported numerous road closures with multiple stalled vehicles including Hall Street at Elizabeth Street, Liberty Street at S. Oak Street, and Railroad Ave at Fox Street. A vehicle was submerged by flood water on Bethlehem Rd.|Significant flooding along Hwy 1 near Broad St under the Railroad bridge with at least 2 feet of water crossing the road resulted in a permanent road closure until CSX railroad could come and inspect the railroad bridge due to unstable tracks from wash out. |Water was also entering 4 homes in and around Batesburg-Leesville.

Thunderstorm Wind, Aiken

When
June 22, 8:23 PM EST to 8:28 PM EST
Where
Aiken County, 2.21 mi E of Beech Is
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.415, -81.842

Aiken Dispatch reported trees down along Pine Log Rd and Williston Rd in Beech Island. Time Estimated.

Thunderstorm Wind, Aiken

When
June 22, 8:55 PM EST to 8:59 PM EST
Where
Aiken County, 3.09 mi SW of Montmorenci
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.489, -81.668

Aiken Dispatch reported a tree and power lines down at Old Dibble Rd and Banks Mill Rd. Time Estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2023Every state in 2023This day in weather historyWarnings in South Carolina, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1097630, 1097643, 1097644, 1097627, 1097635, 1097634.